First Study of Flakka Use Among Teens Finds 1% Knowingly Use the Drug
About 1 percent of high school seniors report using the highly potent synthetic drug known as flakka, according to CNN.
Many emergency room physicians are not familiar with symptoms caused by synthetic marijuana such as “K2” and “Spice,” which are sending a growing number of teenagers to the hospital, according to USA Today.
The American Academy of Pediatrics (AAP) has published a report for physicians about the side effects of the drugs, to help them be on the lookout for the symptoms, according to lead author Joanna Cohen, MD, of Children’s National Medical Center in Washington, DC.
Signs of synthetic marijuana abuse include agitation, excessive sweating, inability to speak, restlessness and aggression, according to the report. The drugs also cause “euphoric and psychoactive effects” similar to those caused by marijuana. These symptoms require immediate medical attention, Cohen said.
The American Association of Poison Control Centers reported 4,500 calls involving synthetic marijuana toxicity from 2010 to 2011, according to an AAP news release. Synthetic drugs are difficult to detect with commercially available drug tests, which make them more popular with teens, the group notes.
The Drug Enforcement Administration (DEA) recently announced it is extending its ban on synthetic marijuana for another six months. In March 2011, the DEA temporarily banned five chemicals whose effects mimic marijuana. The DEA said it was outlawing the chemicals to protect public health and safety.
The chemicals are now classified as Schedule I substances, which have “a high potential for abuse, no accepted medical use for treatment in the United States and a lack of accepted safety for use of the drug under medical supervision.”